A class of damping models preserving eigenspaces for linear conservative port-Hamiltonian systems
Authors
Abstract
For conservative mechanical systems, the so-called Caughey series are known to define the class of damping matrices that preserve eigenspaces. In particular, for finite-dimensional systems, these matrices prove to be a polynomial of one reduced matrix, which depends on the mass and stiffness matrices. Damping is ensured whatever the eigenvalues of the conservative problem if and only if the polynomial is positive for positive scalar values. This paper first recasts this result in the port-Hamiltonian framework by introducing a port variable corresponding to internal energy dissipation (resistive element). Moreover, this formalism naturally allows to cope with systems including gyroscopic effects (gyrators). Second, generalizations to the infinite-dimensional case are considered. They consist of extending the previous polynomial class to rational functions and more general functions of operators (instead of matrices), once the appropriate functional framework has been defined. In this case, the resistive element is modelled by a given static operator, such as an elliptic PDE. These results are illustrated on several PDE examples: the Webster horn equation, the Bernoulli beam equation; the damping models under consideration are fluid, structural, rational and generalized fractional Laplacian or bi-Laplacian.
Keywords
Energy storage; Port-Hamiltonian systems; Eigenfunctions; Damping; Caughey series; Partial differential equations; Fractional Laplacian
Citation
- Journal: European Journal of Control
- Year: 2013
- Volume: 19
- Issue: 6
- Pages: 486–494
- Publisher: Elsevier BV
- DOI: 10.1016/j.ejcon.2013.10.003
- Note: Lagrangian and Hamiltonian Methods for Modelling and Control
BibTeX
@article{Matignon_2013,
title={{A class of damping models preserving eigenspaces for linear conservative port-Hamiltonian systems}},
volume={19},
ISSN={0947-3580},
DOI={10.1016/j.ejcon.2013.10.003},
number={6},
journal={European Journal of Control},
publisher={Elsevier BV},
author={Matignon, Denis and Hélie, Thomas},
year={2013},
pages={486--494}
}
References
- Adhikari, S. Damping modelling using generalized proportional damping. Journal of Sound and Vibration vol. 293 156–170 (2006) – 10.1016/j.jsv.2005.09.034
- Arnold, (2004)
- Caughey, T. K. Classical Normal Modes in Damped Linear Dynamic Systems. Journal of Applied Mechanics vol. 27 269–271 (1960) – 10.1115/1.3643949
- Caughey, T. K. & O’Kelly, M. E. J. Classical Normal Modes in Damped Linear Dynamic Systems. Journal of Applied Mechanics vol. 32 583–588 (1965) – 10.1115/1.3627262
- Causse, R. E., Bensoam, J. & Ellis, N. Modalys, a physical modeling synthesizer: More than twenty years of researches, developments, and musical uses. The Journal of the Acoustical Society of America vol. 130 2365–2365 (2011) – 10.1121/1.3654475
- Chen, S. P. & Triggiani, R. Proof of extensions of two conjectures on structural damping for elastic systems. Pacific Journal of Mathematics vol. 136 15–55 (1989) – 10.2140/pjm.1989.136.15
- (2009)
- Géradin, (1997)
- Graff, (1975)
- Hansen, S. W. Optimal regularity results in boundary control of elastic systems with fractional order damping. ESAIM: Proceedings vol. 8 53–64 (2000) – 10.1051/proc:2000004
- Hélie, T. Unidimensional models of acoustic propagation in axisymmetric waveguides. The Journal of the Acoustical Society of America vol. 114 2633–2647 (2003) – 10.1121/1.1608962
- Intissar, (1997)
- Jacob, B., Trunk, C. & Winklmeier, M. Analyticity and Riesz basis property of semigroups associated to damped vibrations. Journal of Evolution Equations vol. 8 263–281 (2008) – 10.1007/s00028-007-0351-6
- Jacob, B. & Zwart, H. J. Linear Port-Hamiltonian Systems on Infinite-Dimensional Spaces. (Springer Basel, 2012). doi:10.1007/978-3-0348-0399-1 – 10.1007/978-3-0348-0399-1
- Kergomard, J., Debut, V. & Matignon, D. Resonance modes in a one-dimensional medium with two purely resistive boundaries: Calculation methods, orthogonality, and completeness. The Journal of the Acoustical Society of America vol. 119 1356–1367 (2006) – 10.1121/1.2166709
- Le Gorrec, Y., Zwart, H. & Maschke, B. Dirac structures and Boundary Control Systems associated with Skew-Symmetric Differential Operators. SIAM Journal on Control and Optimization vol. 44 1864–1892 (2005) – 10.1137/040611677
- Matignon, D. Diffusive representations for fractional Laplacian: systems theory framework and numerical issues. Physica Scripta vol. T136 014009 (2009) – 10.1088/0031-8949/2009/t136/014009
- Naylor, (1982)
- Rayleigh, (1896)
- Trefethen, (2005)
- van der Schaft, (2001)
- Schaft, A. J. Port-Hamiltonian Systems: Network Modeling and Control of Nonlinear Physical Systems. Advanced Dynamics and Control of Structures and Machines 127–167 (2004) doi:10.1007/978-3-7091-2774-2_9 – 10.1007/978-3-7091-2774-2_9
- Webster, A. G. Acoustical Impedance and the Theory of Horns and of the Phonograph. Proceedings of the National Academy of Sciences vol. 5 275–282 (1919) – 10.1073/pnas.5.7.275